New Jersey, 2022

Flash Flooding in New Jersey, September 25, 2022

September 25, 2022 · NWS OKX · 2 events in 1 county or zone

A warm front moving through sparked a line of thunderstorms which trained over Northeast New Jersey late on September 25th and into the 26th. 4 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A warm front moving through sparked a line of thunderstorms which trained over Northeast New Jersey late on September 25th and into the 26th. They developed only in a marginally moist environment with precipitable water values near 1.2-1.4 inches. These thunderstorms dropped 1-3 inches of rain over the area in a several hour period resulting in localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 25, 9:55 PM EST, 5 minutes earlier.

Area forecast discussion, Sep 25, 9:55 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service New York NY
1055 PM EDT Sun Sep 25 2022

.SYNOPSIS...
A cold front moves through tonight. A series of weaker cold fronts
pass through the area Monday and Tuesday. Another cold front moves
across Wednesday afternoon into Wednesday night. Strong high
pressure from the Great Lakes then builds in Thursday through Friday
night. By next weekend, the high pressure area will weaken and shift
east of the region into the Northern Atlantic waters. Meanwhile, a
warm front with tropical moisture well in advance of inland low
pressure will approach from the south and west this weekend.

&&

.NEAR TERM /THROUGH MONDAY/...
Tstms continue to track ewd across the region. Just got a 46kt
gust at ISP. The strongest activity should be ern LI/CT where
the best instability is. Additional shwrs and tstms expected
behind with favorable dynamics, but the airmass is likely too
worked over to produce svr.

With clouds around for a portion of tonight and a persistent SW
flow, look for a more advective type of night. Thus with a lack
of radiational effects, look for temperatures to be just a
little above normal tonight with lows in mainly in the upper 50s
to lower 60s.

The longwave pattern change will continue to evolve with
amplification of the Eastern CONUS trough and the Western CONUS
ridge through Tuesday. Occluded low pressure across SE Canada and
just north of the Eastern Great Lakes will dominate in the short
term. Low pressure will continue to spin NW of the area and rotate a
series of cold fronts / troughs through the area. Another boundary
will pivot through later in the day on Monday and will coincide with
diurnal affects. Thus look for clouds to build, mainly strat-cu by
or shortly before midday. Low end chance, slight chance PoPs is
prudent for Monday afternoon as any low level convergence underneath
steep lower to mid level lapse rates can induce some showers. A
touch of mid level instability along with an inverted profile cloud
lead to a few gusts in association with any shower activity. It will
be quite dry below 5-6 kft, so cloud bases will be elevated a touch,
thus virga is likely with higher base activity. The overall theme
here is a mostly dry day and mostly cloudy afternoon, but the chance
of a shower or perhaps brief isolated thundershower popping up.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
The WSW flow regime continues Monday night into Tuesday. A weak
inversion is suggested by guidance in the mid levels, thus some
clouds may be around at times. Look for a partly cloudy night and
once again the breeze will stay up enough, especially closer to the
coast to prevent much in the way of radiational cooling. Thus
continuing with the theme of slightly above normal night time temps,
and near normal day time temps into the day on Tuesday. Look for
clouds to build by the early afternoon with daytime heating and
continued steep lower to lower-mid level lapse rates. Broken cloud
cover should prevail by afternoon. For the time being have kept PoPs
minimal and thus keeping the day dry, although cannot completely
rule out a few sprinkles or a brief shower across NW interior
sections. The WSW flow continues with gusts getting to 20 to 25 mph
in some spots.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
As a broad upper trough across eastern NoAm prepares to lift out,
leading mid level vort energy will help push a cold front through,
with a weak sfc trough following late Wed into Wed evening. Strong
high pressure off to the west under mid level confluence in the wake
of the upper trough should then build in for late week.

Guidance then generally agrees on the idea of western Atlantic
ridging expanding NW this weekend, with tropical predecessor
moisture well in advance of any remnant low from now-TS Ian focusing
along a warm front lifting up the coast, but disagrees on the
details. Latest GFS shows mid level confluence holding over the
Northeast which would keep this moisture just south, while the ECMWF
more aggressively builds the Atlantic ridge northward, allowing the
front and associated moisture to move up into the area and possibly
deliver heavy rainfall. The situation is highly uncertain and is
also tied to the future track and intensity of Ian as the storm
moves into and makes landfall somewhere in the eastern Gulf of
Mexico per NHC forecast, so for now the forecast carries 30-40 PoP
going into Sat night and Sunday.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
A frontal system passes overnight, and offshore on Mon.

Mainly VFR thru the TAF period. Shwrs and tstms however still
thru 6Z, but intensity in NYC should be less than prev tstms.
TEMPOs carried for this activity.

SSW winds around 10-15 kt with gusts mainly near 20 kt this
eve. Winds veer to the wsw late tngt, then increase again thru
the day on Mon. Direction will back to the SSW, especially near
the shore, in the aftn. Winds lighten aft 00-02Z Tue.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Wind variability thru 6Z possible due to shwrs and tstms invof
the arpts.

.OUTLOOK FOR 00Z TUESDAY THROUGH FRIDAY...
.Monday Night...VFR.
.Tuesday...Mainly VFR. A chance of showers in the afternoon into
early evening. WSW gusts 15-20 kt day into early evening.
.Wednesday...VFR. W/NW gusts 15-20 kt.
.Thursday...VFR NW-N gusts 15-20 kt day into early evening.
.Friday...VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
SCA are in effect for all coastal waters except for NY Harbor
and Western LI Sound through the day Monday. Seas rise to 6-7
feet across much of the ocean, with 5-6 feet seas for the
western ocean. The eastern ocean small craft will remain in
effect longer into Monday night as winds persist a bit longer
and seas are slow to subside below 5 ft. Elevated seas may
linger into early Tuesday morning so small crafts for the ocean
may need to be extended. At this time 4 ft seas are expected
during the day on Tuesday for much of the ocean, although
marginal small craft seas will remain a strong possibility with
the WSW flow continuing preceding the next approaching cold
frontal boundary towards Tuesday eve / night.

With WSW to W flow 15-20 kt for Tue night into Wed, some 5-
ft seas are possible during that time on the outer coastal
ocean waters E of Fire Island Inlet Tue night into Wed AM.

&&

.HYDROLOGY...
There is low potential for heavy rainfall next weekend,
depending on the future track and evolution of the remnant low
of Ian, western Atlantic ridging, and an associated warm front.
It is much too early to say more than that since the situation
is highly uncertain and may not even occur, so for now it is
just something to monitor through the week. Any heavy rainfall
would be beneficial in relieving ongoing moderate to severe
drought conditions that exists across the area.

&&

.TIDES/COASTAL FLOODING...
There is a high risk of rip currents Monday with an increasing
southwesterly flow and waves 5-7 feet at 7-8 seconds. There is
currently a moderate risk rip currents on Tuesday as waves decrease
somewhat with a lingering 7 second swell.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk through Monday evening for NYZ075-080-
     081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 6 PM EDT Monday for ANZ331-332-340-
     345.
     Small Craft Advisory until 6 AM EDT Tuesday for ANZ350.
     Small Craft Advisory until 8 PM EDT Monday for ANZ353-355.

&&
Hazardous weather outlook, Sep 25, 2:40 PM EST, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
340 PM EDT Sun Sep 25 2022

NYZ075-080-081-178-179-261945-
Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-Southern Queens-
Southern Nassau-
340 PM EDT Sun Sep 25 2022

...HIGH RIP CURRENT RISK IN EFFECT THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

There is a slight risk of severe thunderstorms through this
evening. The primary threat is damaging wind gusts, but large
hail and an isolated brief tornado are not entirely ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-261945-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwest Suffolk-Northeast Suffolk-
Northern Queens-Northern Nassau-
340 PM EDT Sun Sep 25 2022

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

There is a slight risk of severe thunderstorms through this
evening. The primary threat is damaging wind gusts, but large
hail and an isolated brief tornado are not entirely ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-261945-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
340 PM EDT Sun Sep 25 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Sep 25, 8:04 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service New York NY
904 PM EDT Sun Sep 25 2022

NJZ104-NYZ071>073-176>179-260200-
Eastern Bergen NJ-Northern Queens NY-Southern Queens NY-
Southern Westchester NY-Bronx NY-New York (Manhattan) NY-
Northern Nassau NY-Southern Nassau NY-
904 PM EDT Sun Sep 25 2022

...A strong thunderstorm will impact portions of east central Bergen,
southern Westchester, Queens, Bronx, New York (Manhattan) and Nassau
Counties through 1000 PM EDT...

At 904 PM EDT, Doppler radar was tracking a strong thunderstorm over
Union, or near Summit, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jamaica, Yonkers, New Rochelle, Flushing, White Plains, Mott Haven,
Levittown, East Tremont, Freeport, Valley Stream, Long Beach, Port
Chester, Glen Cove, Garden City and Massapequa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4062 7385 4064 7384 4066 7386 4067 7386
      4069 7387 4069 7388 4095 7401 4107 7370
      4100 7364 4094 7367 4088 7374 4086 7366
      4092 7364 4092 7356 4062 7341 4061 7340
      4060 7345 4057 7383
TIME...MOT...LOC 0104Z 252DEG 37KT 4068 7430

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DR
Special weather statement, Sep 25, 8:47 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service New York NY
947 PM EDT Sun Sep 25 2022

NJZ004-006-104>108-NYZ072-074-075-176-260230-
Hudson NJ-Eastern Union NJ-Eastern Essex NJ-Western Union NJ-
Western Essex NJ-Eastern Bergen NJ-Eastern Passaic NJ-
Northern Queens NY-New York (Manhattan) NY-Kings (Brooklyn) NY-
Richmond (Staten Is.) NY-
947 PM EDT Sun Sep 25 2022

...A strong thunderstorm will impact portions of Hudson, Union,
southeastern Bergen, Essex, Richmond, Kings and New York (Manhattan)
Counties through 1030 PM EDT...

At 947 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jersey City, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Newark, Jersey City, Elizabeth, Flatbush, Passaic, Bayonne, Hoboken,
Bloomfield, Hackensack, Linden, Orange, Coney Island, Summit,
Lyndhurst and Millburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4057 7402 4060 7403 4057 7406 4058 7421
      4059 7421 4060 7422 4059 7429 4061 7431
      4060 7436 4072 7440 4076 7436 4076 7438
      4080 7437 4082 7433 4090 7413 4089 7412
      4094 7401 4058 7383 4058 7385 4057 7387
TIME...MOT...LOC 0147Z 252DEG 37KT 4072 7408

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DR
Special weather statement, Sep 25, 8:59 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service New York NY
959 PM EDT Sun Sep 25 2022

NYZ078-080-177-179-260245-
Southwest Suffolk NY-Northwest Suffolk NY-Northern Nassau NY-
Southern Nassau NY-
959 PM EDT Sun Sep 25 2022

...A strong thunderstorm will impact portions of western Suffolk and
Nassau Counties through 1045 PM EDT...

At 959 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jamaica, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Islip, Brentwood, Levittown, Commack, Huntington Station, Deer Park,
Glen Cove, Plainview, Garden City, Hauppauge, Lynbrook, Syosset,
Mineola, Huntington and Westbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4065 7369 4072 7373 4073 7370 4075 7370
      4078 7375 4077 7376 4079 7377 4084 7377
      4088 7373 4086 7366 4091 7364 4092 7363
      4093 7352 4096 7349 4094 7342 4097 7340
      4094 7334 4095 7329 4093 7324 4075 7311
TIME...MOT...LOC 0159Z 248DEG 31KT 4074 7378

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DR
Special weather statement, Sep 25, 9:30 PM EST, 30 minutes before
Special Weather Statement
National Weather Service New York NY
1030 PM EDT Sun Sep 25 2022

NYZ078>081-260315-
Southwest Suffolk NY-Northwest Suffolk NY-Southeast Suffolk NY-
Northeast Suffolk NY-
1030 PM EDT Sun Sep 25 2022

...A strong thunderstorm will impact portions of central Suffolk
County through 1115 PM EDT...

At 1030 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hauppauge, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Riverhead, Centereach, Shirley, Medford, Manorville, Patchogue,
Middle Island, Port Jefferson, Wading River, Center Moriches,
Westhampton, Coram, Holbrook, Sayville and Farmingville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4068 7308 4068 7306 4073 7295 4074 7301
      4072 7303 4071 7309 4097 7311 4099 7301
      4100 7266 4080 7256 4066 7308
TIME...MOT...LOC 0230Z 259DEG 37KT 4081 7321

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DR
Local storm report, Sep 25, 9:32 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1032 PM EDT SUN SEP 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     FLOOD            HARRISON                40.74N 74.15W
09/25/2022                   HUDSON             NJ   CO-OP OBSERVER

            ROAD CLOSED IN FLOOD PRONE AREA AT ROGERS
            BLVD AND GUYON DR.

&&
Special weather statement, Sep 25, 9:56 PM EST, 4 minutes before
Special Weather Statement
National Weather Service New York NY
1056 PM EDT Sun Sep 25 2022

NYZ079-081-260400-
Southeast Suffolk NY-Northeast Suffolk NY-
1056 PM EDT Sun Sep 25 2022

...Strong thunderstorms will impact portions of central Suffolk
County through midnight...

At 1056 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Wading River to near
Westhampton. Movement was east at 55 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Riverhead, Southold, Mattituck, Southampton, Westhampton, Sag Harbor,
Bridgehampton, Plum Island, Gardiners Island, Calverton, Noyack,
Shelter Island, Greenport, Shinnecock Hills and East Hampton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4100 7196 4083 7246 4075 7275 4098 7282
      4100 7264 4115 7236 4121 7209 4120 7209
      4110 7229 4105 7225 4105 7219 4108 7216
      4104 7212 4110 7216 4114 7213 4114 7212
      4110 7206 4101 7209 4109 7194 4108 7186
TIME...MOT...LOC 0256Z 264DEG 50KT 4109 7279 4081 7270

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DR

The radar

The Philadelphia radar (KDIX), 83 km away, was scanning. The volume nearest the first event began at 02:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Union

When
September 25, 10:00 PM EST to 10:30 PM EST
Where
Union County, 0.69 mi N of Kenilworth to 0.76 mi SSE of Springfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.690, -74.280

Flooding on US 22 Eastbound West of Fairway Drive. All lanes closed.

Flash Flood, Union

When
September 25, 10:00 PM EST to 10:30 PM EST
Where
Union County, 0.69 mi N of Kenilworth to 0.76 mi SSE of Springfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.690, -74.280

Flooding on US 22 Eastbound West of Fairway Drive. All lanes closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2022Every state in 2022This day in weather historyWarnings in New Jersey, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057238, 1057239.